Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 128, NWS Springfield, MO

June 9, 1998Maries County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 9, 1998, 12:33 AM CDT for Maries County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1998, 12:33 AM CDT (05:33 UTC)
Expired
Jun 9, 1998, 6:35 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Maries County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 090533
FFWSGF
MOC015-029-039-085-125-131-141-185-217-091135-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 635 AM CDT

* AT 1228 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM JUST EAST OF NEVADA.  THIS STORM WAS MOVING EAST AT 35
  MPH.

* TWO TO FOUR INCHES OF RAIN FELL IN THE WARNED AREA MONDAY AND AN
  ADDITIONAL ONE TO TWO INCHES IS POSSIBLE AS THE STORM JUST EAST OF
  NEVADA MOVES ACROSS THE WARNED AREA. ALSO...RUNOFF FROM THE PREVIOUS
  STORMS WAS INCOMPLETE.  LOW WATER CROSSING FLOODING WILL CONTINUE TO
  BE THE MAIN THREAT IN THE WARNED COUNTIES.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:05 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 8, 2:05 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON JUN 8 1998

MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT.

SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE
EXTENDING INTO TX PANHANDLE.  CU LINE DEVELOPING IN CLOUD FREE AREA
OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP
EXIST.  TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL
BEGIN TO DEVELOP THERE SHORTLY.  CONVECTION IS ONGOING ACROSS CWA AND
HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL
MISSOURI.  WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI
TONIGHT.

TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR
TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD.  CONVECTION EXPECTED
TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND
TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN
POPS TONIGHT.

MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF
INTO TN/OH VLY.  THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN
MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL
MOISTURE PLUME.  WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY
DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT...
SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW 55 TO
60.  SOUTH WIND 10 TO 20 MPH.
JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW AROUND 60.
SOUTH WIND 10 TO 15 MPH.
VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN
POSSIBLE.  LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH.

CCF
SGF CE 057/079 064/083 065 05733
JLN CE 059/081 065/085 066 05733

LINDENBERG

In the hours before

Special weather statement, Jun 8, 10:54 PM CDT, 1 hour 39 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 1 hour 39 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  COUNTIES
THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 1 hour 39 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 1 hour 39 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  COUNTIES
THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 11:34 PM CDT, 59 minutes before
MOZ096>097-105-090530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT MON JUN 8 1998

...FLASH FLOOD WARNING FOR HOWELL...DOUGLAS...AND OZARK COUNTIES HAS
BEEN CANCELED.

HEAVY RAIN HAS MOVED TO THE EAST AND AS A RESULT THE FLASH FLOOD
WARNING WILL BE CANCELED FOR PORTIONS OF SOUTH CENTRAL MISSOURI.
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY AFTER MIDNIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

RAINFALL AMOUNTS OF ONE TO TWO INCHES EARLIER THIS EVENING WILL STILL
PRODUCE RUNOFF.  MOTORISTS SHOULD AVOID ROADS COVERED WITH
WATER...ESPECIALLY LOW WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.
Special weather statement, Jun 8, 11:34 PM CDT, 59 minutes before
MOZ096>097-105-090530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT MON JUN 8 1998

...FLASH FLOOD WARNING FOR HOWELL...DOUGLAS...AND OZARK COUNTIES HAS
BEEN CANCELED.

HEAVY RAIN HAS MOVED TO THE EAST AND AS A RESULT THE FLASH FLOOD
WARNING WILL BE CANCELED FOR PORTIONS OF SOUTH CENTRAL MISSOURI.
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MAINLY AFTER MIDNIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

RAINFALL AMOUNTS OF ONE TO TWO INCHES EARLIER THIS EVENING WILL STILL
PRODUCE RUNOFF.  MOTORISTS SHOULD AVOID ROADS COVERED WITH
WATER...ESPECIALLY LOW WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:59 PM CDTSevere Thunderstorm WarningSGFVernon66 min
Jun 8, 9:33 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper62 min
Jun 8, 9:45 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper50 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair65 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFDade65 min
Jun 8, 10:56 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Jun 8, 11:55 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Jun 9, 12:22 AM CDTSevere Thunderstorm WarningSGFWright48 min
Jun 9, 12:33 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 9, 12:33 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan6 hr
Jun 9, 1:11 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence34 min
Jun 9, 1:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence63 min
Jun 9, 1:53 AM CDTSevere Thunderstorm WarningSGFShannon37 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.